This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
I wrote a week or so ago about anxiety attacks, etc. I've since been diagnosed with Hypothyroidism (Hashimoto's Thyroiditis to be exact) and put on 0.75mg synthroid. Everything I've read about hypo vs. hyper thyroidism is very confusing! I do have symptoms of hypothyroidism--fatigue being the main one, but I am concerned about this "brain fog". I get headachy and I feel sort of spacey--I can't concentrate, can't remember things, my head feels fuzzy, I feel dizzy--all of this makes me feel anxious. Could it be a combination of hypothyroidism and anxiety/depression or can Hypothyroidism cause all of these seemingly mental issues? I really don't feel particularly depressed--well, I didn't anyway until all of this started happening about a month ago. If anyone else out there has been diagnosed with hypothyroidism and has experienced these sypmtoms, please let me know. I've had blood tests, thyroid ultrasound, ekg, etc. I'm starting to think I need to have a cat scan of my brain to see if something is wrong there. Thanks!
The symptoms of anxiety disorder due to a general medical condition, in your case hypothyroidism, can be identical to those of primary anxiety disorder. Your symptoms are not unusual for patients with severe hypothyroidism and also it takes a while for the replacement thyroid medication to work, and that patients are often still having symptoms of hypothyroidism for a period of time.
The primary treatment for anxiety disorder due to hypothyroidism is the treatment of the underlying medical condition. If the hypothyroidism is adequately treated but does not reverse the anxiety symptoms, treatment of your anxiety would follow treatment guidelines for primary anxiety disorder. Treatment options are the use of antianxiety medications and/or psychotherapy.
The information provided in this Forum is presented for general educational purposes only. Specific questions you have pertaining to your health should always be directed to your personal physician or you may call Henry Ford Behavioral Health at(248) 689-7476 for an evaluation.
Hello Ellen, I too have the same symptoms you are describing, I have been through many tests in the last eight months, and four week long hospital stays; with all tests coming back normal. I also thought I might have somthing wrong with my brain and had a M.R.I and cat scan preformed all of which were normal. my dr. sent me to a shrink (I do not know how to spell psychiatrast) and they said I had panic attacks, I experiance brain fog about 75% of the time I am awake. I thought I was the only one with these symptoms. Until I found this web site nobody told me about the relationship between hypothyroidism and these symptoms. I think you should get the cat scan, maybe it will make you feel a little more at ease. I wish you the best of luck and hope everything works out. Mike
This is too odd, it sounds like you're talking about me. After 5 years of undiagnosed symptoms and a slew of negative tests we had given up ever knowing. I also have Guillan Barre...they say...that was diagnosed in 95. I understand that they are both similar in that the body attacked itself. I started synthroid .75mg on friday, today is my 4 th day and I keep hoping it will help soon. I am a mother of three and I go to school 3 hrs a day 3 days a week. I missed tues, thurs and most of sat. I have gone with 103 temp...but I can't handle this..it just came to a head last tues. Yes, I have other issues as well but I'm so glad I read your note, otherwise I wouldn't have realized or spoken to anyone about the anxiety. I'd like to keep in touch.
Well, I couldn't have written it better myself. I feel all of your symptoms, and then some. I am sick of my doctor's insistence that I am "depressed." The ONLY thing that is getting me down is this thyroid problem. Before all of this I was energetic, lively, a SHARP thinker, quick witted and could eat just about anything I wanted without gaining weight. It took me 18 months to convince my doctor that something was wrong - I was tired, gaining weight rapidly, etc., etc. It wasn't until I ended up in the hospital, slurring my words, confused and disoriented, unable to lift a book (let alone concentrate long enough to read it) that I was finally believed. My levels, which should normally be around "0" were "241." For the last 15 months I have been on Eltroxin and still feel crappy. I'm not myself yet. Although I managed to lose a great deal of the weight, I cannot lose the last 15 pounds despite strict dieting. My hair is not growing as quickly and is still falling out. My fingernails are brittle, and are also growing extremely slowly. I ask my doctor for help. The jerk says I'm depressed. If anyone is making me depressed, it's the doctor.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.